Connect with others who understand.

sign up log in
About MyParkinsonsTeam
Real members of MyParkinsonsTeam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Anyone Else Lost Lots Of Weight Since Developing Pd?

Anyone Else Lost Lots Of Weight Since Developing Pd?

I have no dyskinesias yet and assumed they might cause weight loss. However, over the past year, i lost 50 lbs and was dangerously thin.. Had no appetite and lots of GI upset. This started after surgery following which my GI tract shut down completely for 3 weeks. Horrible pain and couldn't absorb my pd meds. After all the weight loss, I had a clean bill of health from a gastroenterologist. Doing some research reading, I discovered that pd folks are at very… read more

A MyParkinsonsTeam Member said:

@A MyParkinsonsTeam Member , domperidone has an interesting history. It aids/increases gastric motility/movement, thus decreasing nausea. It is really the only safe drug to use for nausea when you have PD, I have been told.

Because it is a generic drug and no one in big Pharma can make money from it, it is not FDA approved in the US. However, in most of the rest of the world it is an over the counter medication (typical brand name: Motilium). One of the problems that would probably make it difficult to get FDA approval, even were it profitable for a pharmaceutical company to try to run through the approval process, is that the drug is also used to improve milk supply in lactating mothers. It's almost impossible to show safety of such a drug, because you'd have to TEST it on lactating mothers, and what if it hurt the babies during testing? Thus, I'm pretty confident that the drug will never be approved in the US.

There have been some recently published studies showing a few 'unexplained sudden cardiac deaths' associated with high dose use of domperidone. My PD doc asked me to have some cardiac testing before she would continue to write prescriptions for it. I should note that the conclusions from the studies are considered controversial and cardiac problems weren't found at all in people using lower doses.

Strangely, it is LEGAL for US docs to write a prescription for domperidone, and it used to be easy to fill it from one of the 'legit' Canadian mail order distribution pharmacies who might get the medication from a trustworthy producer of generic medications. In the past few years, for some reason I don't understand (maybe those controversial studies mentioned above), customs/FDA has been cracking down on importing of drugs by mail which are not approved by the FDA, like domperidone . So, many reputable Canadian pharmaceutical distribution companies have stopped carrying domperidone, because they risked having their shipment returned by customs. A list of reputable Canadian mail order pharmacies can be found at www.cipa.com . Clue: If they don't require a prescription from your doc, they are NOT reputable.

When I travel abroad, I also stock up on my supply. It is not an expensive drug. The trick is finding the over-the-counter name of domperidone used in the foreign country (and if the foreign language doesn't use the Latin alphabet, it's really difficult.) As it gets harder and harder for me to travel abroad, I keep my fingers crossed that I will still be able to get it from some of the Canadian mail order pharmacies.

Hope this helps!

edited, originally posted almost 4 years ago
A MyParkinsonsTeam Member said:

...Battling my GI tract (or it battling me) was my first serious issue (2009)...It was horrific, even compared to the grueling testing...Once I received the actual PD dx in 2011 I was severely underweight...and I've been fighting to get it back ever since...At one point in time (2013) I thought I was doing fabulous on the weight gain only to find out I was having Thyroid issues...It doesn't matter what I eat or how much...I have been able to "hold steady" for about a year, but certainly much lighter than I should be...GI issues are recurring with me, although the recurrence seems to be lesser and lesser with a healthier diet overall...and of course, water...Lose of smell and the sensation of hungry or full are supposedly a ramification of PD...I know several who have lost sense of smell, only recently to be meeting more people who have lost sensation of hungry/full...I believe it may have more to go with the GI tract itself and the consequences of invasive testing...Or chemical changes Meds for my thyroid issue create...I wish I could have one day where I go say ,"ALL SYSTEMS GO!". and my body would work in harmony with itself..LOL...To date, I have yet to figure out how to make that happen....

posted over 3 years ago
A MyParkinsonsTeam Member said:

@A MyParkinsonsTeam Member : My dad stated in his advanced directive that he didn't want a feeding tube. Yes, that meant that when he could no longer swallow even his medication (long story; happened during a hospitalization in which they gave him Haldol, a drug that should NEVER be given to PD patients and which advanced his PD dramatically), it was time to say a long goodbye. Know that, if this is what your mom wants, your job now is to give her love and support. I wish you strength and prayers. I have been there and, one day (I have PD myself), will probably be there too.

posted over 3 years ago
A MyParkinsonsTeam Member said:

@A MyParkinsonsTeam Member, no, I wasn't trying to lose weight, but I'm happy that I did. My blood pressure and cholesterol are under control without meds, and I'm at the best weight I have been at in years. For me, it happened with my retirement due to PD and a change to a healthier diet.

posted almost 4 years ago
A MyParkinsonsTeam Member said:

@A MyParkinsonsTeam Member,
Thank you for your post & the story about your Dad. I also have an advanced directive but mine, only says that "no heroic measures should be done if there is no chance of prolonging my life". That seems to be ambiguous but this was drafted by a lawyer. I will have to re-read that document again.

edited, originally posted over 3 years ago
Browse more questions and answers
Continue with Facebook
Sign up with your email
Already a Member? Log in